Medicines

News in brief: PBS lists dulaglutide with insulin; a rare case of lactation ketoacidosis; rebound fractures post-denosumab

Wednesday, 3 Mar 2021


New combination of insulin and dulaglutide on PBS

Dulaglutide (Trulicity) has had its PBS listing extended this week to Request on Authority (Streamlined) in conjunction with insulin.

The new listing, from 1 March 2021, is in addition to its existing listing as dual therapy with metformin or triple therapy with metformin and sulphonylurea.

Professor Richard MacIsaac, director of Endocrinology and Diabetes at St Vincent’s Hospital in Melbourne, said in a statement that adding the GLP-1 receptor antagonist to insulin should help patients with type 2 diabetes achieve better glycaemic control and possible weight loss.

“The data also suggests that some patients will be able to reduce the required insulin dose or come off insulin all together due to the insulin sparing effect of a GLP-1RA,” he said.

The federal government said that without the PBS subsidy, around 12,000 patients might pay more than $1,700 per year for treatment. Instead they will now pay $41.30 per script or $6.60 with a concession card.


Strict ketogenic diet risky for lactating women

Lactation ketoacidosis has been reported in a mother of twin infants who was on a strict ketogenic diet for weight loss.

The previously healthy 30-year-old woman presented to her GP with emesis, shortness of breath, lightheadedness and dizziness. She had no history of diabetes in pregnancy and no family history of diabetes.

However the woman, who was breastfeeding the 10-month old twins, had lost about 10 kg over two months from a strict diet of meat and non-starchy vegetables.

Lab results included pH 7.05, pCO2 2.4 kPa, pO2 6.4 kPa, bicarbonate 5 mmol/L, base excesses −25 mEq/L, glucose 4.2 mmol/L, anion gap 23 mEq/L, and ßeta-hydroxy butyrate 8.63 mmol/L.

She was admitted to hospital with a primary diagnosis of non-diabetic, low carbohydrate, ketoacidosis in a lactating woman.

Her pH, beta-hydroxy butyrate, anion gap and electrolytes normalised after a 10% glucose infusion. She also received IV phosphate and potassium replacement to cover other potential nutritional deficiencies, and advice to eat a high-carbohydrate diet.

The case report in Internal Medicine Journal highlights the potential risk of combining a strict ketogenic diet with breastfeeding when metabolic demand is high.


Debilitating rebound fractures post-denosumab reported

Spontaneous vertebral fractures have been reported in three postmenopausal women with osteoporosis after a delay in their 6-monthly denousmab dosing or attempt to cease treatment.

Times from their last dose to fracture were 10, 11 and 18 months.

One woman was managed with teriparatide alone, one with vertebroplasty alone, and one with both teriparatide and vertebroplasty.

The authors of the letter to the editor of the Internal Medicine Journal said the timely transition to a bisphosphonate may prevent the rapid loss of BMD after denosumab cessation.

“Alendronate commenced 6 months from the last dose of denosumab and zoledronic acid administered 26 weeks after the last dose of denosumab may both maintain bone density,” they said.


 

 

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic